I have been successfully on Gleevec for 3 years, but unfortunately I have lost 10% of my bone density in the last 3 years even though I am taking calcium and having infustions for osteopenia 3 times a year. Has anyone else had this side effect from Gleevec? What was/is the solution?
gleevec and osteoporosis
Posted 28 November 2011 - 03:14 PM
Posted 28 November 2011 - 06:03 PM
Gleevec has been studied as as potential osteoporosis therapy for some types of bone loss, and also viewed as causing osteoporosis in some other ways. This apparently conflicting information is because there are multiple issues at work in osteoporosis and bone loss in general. Gleevec inhibits phosphates in the body, and proper levels of phosphates are needed for the body to maintain bone density, and can be as important as calcium. So having enough calcium alone is not enough, if the phosphate levels are low. You should ask your doc to check for hypophosphatemia.
Posted 29 November 2011 - 07:59 PM
thanks for the info Trey. I'm going to take this to my endocronologist on Monday.
Posted 02 December 2011 - 10:12 AM
My blood tests for PTH intact and PTH Interpretatic, ser. both came back normal as did Cal, Phosp, Albumin and Creatine. Are there any know interactions between Gleevec and the osteoporosis drugs such as Fosamax, and infusion drugs such as Permidernate(?)?? I had osteopenia before starting Gleevec but was stable on Fosamax, but had to switch to infusions due to stomach issues. It seems too much of a coincidence that I would start Gleevec and then this would happen. Any suggestions would be greatly appreciated.
Posted 03 December 2011 - 01:29 PM
I take Gleevec and have Osteoporosis. I tried the intravenous treatment for the first time just this week. I talked with my Onc and he said it was fine, and the facility that gave me the treatment called and talked with my cancer center to make sure it was ok and they said it was fine. All I can say is Eeeeek! I have chronic pain problems anyway, and after the intravenous treatment I was in so much pain I was on the verge of going to the ER. So my advice is, if you already have pain issues, be prepared for extra pain like having Advil nearby or something else your Dr. can prescribe. Some people don't have this reaction so maybe you would be fine. I imagine my chronic pain problems made the experience worse for me. I still don't really understand how this treatment is ok to have since they told me it immediately attaches to the bone. I would think that would add to my already confused bone cells.
Posted 03 December 2011 - 02:11 PM
Do you know the name of the drug they gave you at the infusion? There is permidernate which you have to take 4x a year and a new once a year one called reclast. I have only had the permidernate with no side effects - except bone loss??
Posted 03 December 2011 - 02:30 PM
They told me they also have a twice a year shot for Osteo.
Posted 04 December 2011 - 12:22 PM
I haven't tried the Reclast, so don't know if it causes such pain but I was fine on the Permidernate which is also cheaper.
Posted 22 March 2014 - 03:12 AM
Trey, do the other TKI's cause Osteoporosis or make it worse? It's been three years and my phosphate levels have continually gotten lower. I take Vit D and Reclast every year. I've had bone problems since I was a teen and I would like to slow down the progression of Osteo. I had both ovaries removed when I was in my 30's so that's added to my early Osteo diagnosis years ago. I'm 56 now and would like to do all I can for them.
Posted 23 March 2014 - 10:14 AM
All TKI drugs cause what is called "dysregulated bone remodeling", but that does not mean they cause osteoporosis. While the issue is not well understood, in general, TKI drugs cause the bone minerals to turn over faster, but not necessarily become weaker. This is why we often have bone pain since the bones feel like they are growing faster. Sometimes the TKI drugs will increase bone thickness. So it is not accurate to say that TKI drugs cause osteoporosis, just faster mineral turnover. Often the blood levels will show lower levels of minerals necessary for bones, so this could mean we need higher intake of those minerals..
I do not know if another TKI would be better suited for you individually. Personally I eat cheese and ice cream as great sources of soluable minerals which the body can uptake. But supplements can also be useful. I take potassium and magnesium supplements in hot weather when I sweat a lot (Texas summers), and this helps with muscle cramps, and likely also helps the bones.
Posted 24 March 2014 - 06:52 PM
Have yourself tested for Vitamin D level, specifically 25-hydroxy, the active form of the vitamin. Normal levels are between 30-74 ng/ml. For people who take TKI's, the level should be on the high side (>60). In addition to Vitamin D, you must have adequate levels of Vitamin K2 (Menanquinone form) which exists in high quantity in typical Japanese diets (who, by the way, have much lower levels of Osteoporosis). When taking vitamin D (as D3), one should also take vitamin K2.
At diagnosis, my vitamin D level was <17 - I'm surprised I didn't have rickets. Also my bones were weak and I had calcium building up in my arteries. And I thought I was healthy since I "exercised" and ate "right". Testing made the difference. My Vitamin D level is now > 70 (using supplements to raise the level over six months) and my bones are very hard and my arterial calcium level has dropped by over 46%. Read up on vitamin K2 and its role in the body in association with vitamin D. It was an eye opener. I eat Japanese Natto every day now (not for Trey, he couldn't handle it) which has over 400mcg of the vitamin in a natural form.
People who suffer Osteoporosis should really look at diet and these vitamins. Calcium supplements are a waste of money. There is plenty of calcium in our food. It's getting it to deposit in bone and scavenge out of the blood (arteries) that is important.
Diagnosed 11 May 2011 (100% FiSH, 155% PCR)
with b2a2 BCR-ABL fusion transcript coding for the 210kDa BCR-ABL protein
Sprycel: 20 mg per day - taken at lights out with Quercetin and/or Magnesium Taurate
6-8 grams Curcumin C3 complex.
2015 PCR: < 0.01% (M.D. Anderson scale)
2016 PCR: < 0.01% (M.D. Anderson scale)
March 2017 PCR: 0.01% (M.D. Anderson scale)
June 2017 PCR: "undetected"
September 2017 PCR: "undetected"
Posted 28 March 2014 - 04:47 PM
I wondered about worsening osteoporotic effects from the CML meds. But I guess this is a crap shoot of what does us in in the end. I am on Sprycel and was hoping that particular med would have the smallest effect on my bones. I am even concerned that when I get my teeth cleaned, a decade of being on Fosamax and now weeks on Sprycel might trigger necrosis of the jaw.
I am certain that my endo will want to out me on some infusions to derease my osteo. I have been reluctant to take more meds.
I do think I will eat more ice cream! My sister's a vegan and believes that's a better way to go.
Can you direct me to any literature?
DX-1/14....wbc....55....100mg Sprycel-1 wk after DX....periorbital edema, fatigue,
70mg Sprycel...11/4/17....40 mg prednisone (7 days)....thoracentisis...10/26/17
tremendous reduction w periorbital edema and fatigue
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users